Welcome to the Accelerator and
Particle Physics Masterclass

6-7 April 2021

The event has now ended for 2021

Science and Technology Facilities Council (STFC) and the Cockcroft Institute are supporting schools during the ongoing COVID-19 pandemic by offering a free online accelerator and particle physics masterclass.

The aim of this event is to give students an introduction to accelerator technology and the physics behind these amazing machines.

Who is it for?

This event is aimed primarily at A-Level Physics students as well as GCSE students considering studying science at A-Level.

We have run masterclass events for over 10 years and know how valuable they are for the students who participate. This year we have decided to run our Accelerator and Particle Physics Masterclass during the Easter holidays over two half-day events. This will give you the opportunity to take part in this enrichment event whilst enabling your teachers to prioritise your time in school on the curriculum.

Content

The event will be broken down into seven sessions across the two days and will include talks, virtual tours and demonstrations. Every session will include the opportunity for questions and answers. Everyone completing the masterclass will receive a digital certificate of attendance:  

• Bronze  for  attendance  at  1 session  
• Silver  for  attendance  at  2 – 6 sessions  
• Gold  for attendance  at  all 7 sessions

Session 1 Introduction to accelerators and light sources 

Session 2 Electromagnetism for particle accelerators 

Session 3 Diamond Light Source

Session 4 Lancaster Particle Physics Package 

Session 5 Overcoming issues that impact on accelerator science

Session 6  Boulby Underground Laboratory 

Session 7 Your questions answered 

Programme

Tuesday 6 April  

13:30  – Welcome and housekeeping 

13:35 – TALK and Q&A: Introduction to accelerators and light sources 

What is a particle accelerator? What can we do with them? Why is Daresbury Laboratory built where it is? What work has been undertaken there over the past 60 years? What is the future of particle accelerators both here, elsewhere in the UK and around the world?

14:10  – Break 5-minute break

14:15 – TALK and Q&A: Electromagnetism for particle accelerators 

How do particle accelerators actually work? What is the science behind them? Learn about electromagnetic fields and how they shape our scientific discoveries.

14:55 – Break 5-minute break

15:00 – TOUR and Q&A: Diamond Light Source

Discover the UK’s national synchrotron; a huge scientific machine, more than half a kilometre in circumference, designed to produce very intense light that enables scientist to study objects right down to the atomic level.

15:40 – Break 5-minute break

15:45 – ONLINE ACTIVITY: Introduction to Lancaster Particle Physics Package (LPPP) 

Time for you to have a go as we introduce this online interactive activity about the conservation of energy in particle collisions. Lancaster Particle Physics Package

6 April Evaluation Form

16:00 – End of day one

Wednesday 7 April  

13:30 – Welcome, housekeeping, and recap on day one 

13:40 – ONLINE ACTIVITY REVIEW: The Lancaster Particle Physics Package (LPPP)

How did you do at the Lancaster Particle Physics Package? Learn about how we identify particle collisions and discover new particles.

13:55 – Break 5-minute break

14:00 – DEMONSTRATION and Q&A: Overcoming issues that impact on accelerator science

Demonstrations with our vacuum technician.

14:25 – TOUR and Q&A: Boulby Underground Laboratory  

Virtual tour of the deepest lab in the UK, in a working mine where we test space technology, and hunt for Dark Matter.

14:50 – Break 5-minute break

14:55 – Your questions answered

Thinking of a career in science? Maybe you are wondering ‘is an apprenticeship the right route for me?’, ‘what is university life like whilst studying science?’, or even ‘how does science effect the world we live in?’ To find out about these things and much more, join our apprentices, scientists, technicians, engineers, and support staff in five different chat rooms for one final and epic opportunity to ask your questions and get some answers!

15:50 – Event round up and quiz

A quick round up of the two-day event and answers to our Quiz.

7 April Evaluation Form

16:00 – Your questions answered finale

One last chance to chat to our staff as our event draws to a close.

16:30 – Event end

We are also on Twitter and Facebook so do join us using #APPMC during the event.